Welcome to Post #5 in my series of the most troublesome or persistent side effects of lamictal. I've written 10 posts about skin reactions. Nothing serious happened to me -- I've avoided Steven's-Johnson Syndrome, a.k.a. the Deadly Rash -- but my skin has been more sensitive, especially when I first started titrating up.
That being said, I'm spending a bit more time on this post; we've all been warned about the Dread Rash of Doom, and because of that a lot of people stop taking this med unnecessarily the first minute *anything* strange happens to their skin. Most of the time it's not SJS. However, I am not a doctor, so don't go construing this as medical advice, people!
The skin effects I noticed were as follows:
- Something like heat rash on my second day of lamictal (at 25 mgs). This continued for the first two weeks I was on the med, and was particularly noticeable after exercising.
- "Combination skin", or simultaneous dry skin and acne.
- Sensitivity to heat (like when I open the oven door).
- Tactile sensitivity in general; for instance, it would hurt noticeably more when my cat scrapes her tongue across my face.
- Returning rash when titrating up to 50 mgs.
- Sunburn happens faster than usual and is more severe. Since I'm pretty damn white, "usual" happens pretty quickly anyway.
- Sensitivity to chemicals, such as Advantage flea control.
- Niacin rash, which turns out to be a sunburn-like reaction to niacin, also known as vitamin B3. It's in a lot of grains. It happened to me after drinking too much electrolyte replacement drink and eating multi-grain waffles. This has never happened to me before (and I know I've OD'd on gatorade before this), but since cutting down on the electrolyte beverage, it hasn't happened since.